This has been a stumper.
Spoke with pharmacist, lab techs, lab head, doctor and consulted the Physicians Desk Reference - no one knows thus far.
Just that the medicine interferes with thyroid tests and that you need to discontinue it and have it clear out of your system before taking any thyroid tests.
Endocrinologist next week.
I just tried looking on the internet, too. Lots of references, but not a whole lot of detail.
I just do have to comment that your PCP is all wet. "Missing a dose" does NOT do that to your TSH. Missing a month of doses, maybe, but not just one or two.
Have you tried calling the lab that does your bloodwork to see what they know? It seems they should know that kind of thing. I'm so glad you're seeing a new doctor. Meds adjustments should not be made on the basis of TSH alone. Make sure your new doctor tests free T3 and free T4 as well.
If I go slightly hyper (which I did 4 days ago), I stop my T4 med for 2 days and this brings my levels down to comfortable numbers.
My TSH is currently 1.42 which is shocking for me so the 2 days without the T4 med will bring my TSH back up to the 2.3-2.5 level within 2 weeks and reduce my FT3 & FT4 numbers a fraction.
This is the 3rd time I have done this since RAI and TT 14 months ago.
I think it all depends on the person and the rate they absorb the T4 med so although your Doc meant no harm, he does have a valid point.
Maybe you arent absorbing well enough with taking the 'fluid pill'?
I tend to think you are not absorbing the T4 med well as the fluid pill is disposing of it before it can absorb.
Food for thought........
Deb, her doctor implied that missing a dose changed her TSH form 0.3 to 11.7! That's a huge swing. You skip two days, and your TSH comes up about a point, and you are super-sensitive to meds. We're talking 11 points here. I maintain primary care manager is whacked ( a technical term)! ;-)
You are right goolarra...there is no way on this Earth the TSH would go up that high within a DAY of missing a dose.
Gees, I skip 2 days as super drug sensitive and mine only goes up to the 'comfort zone' (got it tweaked down to a tee now !) lol.
Although they do say the TSH can fluctuate "madly" when the thyroid is burning out.
There was a few weeks back in march when I was under severe stress at work and I went from 2.3 to 6.7...GWd knows how?
And that was in 2 weeks......not missing a dose.
To be perfectly honest.....I would seek another Doc.
Thanks for your comments.
According to the labs I went from hypo to hyper - during the time period I was on hydrochlorothiazide (HCTZ or HCT). The Endocrinology Department allegedly told her that missing a day or two of Synthroid would explain why I went HYPER. Geeesh. Does not compute.
Found out I am allergic to HCTZ (they were supposed to have caught that since I have documented six ways to Sunday about almost dying from a sulfa drug and HCTZ is a thiazide (thi = sulfur). (108 F fever and 6 months in the hospital). I did not focus on the drug composition since my file was so well documented. Live and learn. :)
Among the HCTZ symptoms were abdominal cramps (labor intensity), diarrhea, nausea and vomiting for hours within 45 minutes of taking the pill. It also swelled my eyes almost shut, nasty eye discharge, intense eye itching (never have this intense of allergy symptoms). Etc - the list goes on and on. FDA warning for docs prescribing this say not to give to those with kidney problems, liver problems, allergies of any sort and particularly not to those with allergies to sulfa. OMG.
It obviously messed with the entire body system including the thyroid.
Had gone in with these symptoms repeatedly. Tests out the wazoo. Nothing. They did not tie it to documented common side effects. After much research, stopped the HCTZ on my own - the symptoms ceased.
Primary Care Manager is not a doc - is a nurse. Had an hour session today. Officially off the meds. She is still adamant that the meds had nothing to do with the thyroid test results since it was not in her Readers Digest sized PDR. Told her it was in the full sized version (since I checked it out in the library).
Visit tomorrow is with a real doc - who I have seen before when we discussed the latest medical articles on Vitamin D deficiency and its effect on various thyroid hormones. This was on a visit for an allergic reaction to a spider bite. Vitamin D does damp down allergic reactions - and if you get to 80 - stops progression of all types of arthritis (reams of studies).
Will update on what I learn.
At this point I have been researching the biological processes and potential interaction and the competition for calcium - which may be why the thyroid test is off. I have a chemistry and pharma background - just not the biology. Guess it is back to (home) school.